Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 158, NWS San Angelo, TX

June 16, 1997Brown County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Jun 16, 1997, 11:49 PM CDT for Brown County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 1997, 11:49 PM CDT (04:49 UTC)
Expired
Jun 17, 1997, 12:35 AM CDT
In force
46 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Brown County, TX

The radar

The Dyess AFB radar (KDYX), 88 km from the middle of the area, began a volume at 04:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 6:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 4.8 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 1997-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5256 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 1997-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5256 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.3

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 8:45 PM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jun 16, 8:45 PM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
840 PM CDT MON JUN 16 1997

DISCUSSION DELAYED BY SEVERE WEATHER.  POSSIBLE REDEVELOPMENT OF
STORMS UNTIL DRY LINE OUT OF OUR CWA.  THOSE STORMS CURRENTLY ACTIVE
ARE REPORTED BY SPOTTERS TO HAVE CONSIDERABLE ROTATION.

In the hours before

Special weather statement, Jun 16, 8:25 PM CDT, 3 hours 24 minutes before
TXZ140-170200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
825 PM CDT MON JUN 16 1997

...THE TORNADO WARNING FOR BROWN COUNTY EFFECTIVE UNTIL 850 PM HAS
BEEN CANCELLED...

THE THUNDERSTORM WHICH MOVED ACROSS EASTERN BROWN COUNTY WHICH HAD
A POSSIBLE DEVELOPING TORNADO HAD WEAKENED AND MOVED EAST INTO
COMMANCHE COUNTY. THUS THE TORNADO WARNING FOR COMMANCHE COUNTY HAS
BEEN CANCELLED.

OTHER STRONG TO SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE THIS
EVENING...AND A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT. STAY
TUNED TO THIS STATION AND BE PREPARED TO TAKE QUICK ACTION IF A
WARNING IS ISSUED.

15
Local storm report, Jun 16, 9:53 PM CDT, 1 hour 56 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
953 PM CDT MON JUN 16 1997

TIME(CDT)  .....CITY LOCATION.....   STATE...EVENT/REMARKS...
           ....COUNTY LOCATION....

0402 PM    TENNYSON                  TX   2.75 INCH HAIL
06/16/97   COKE                           BASEBALL SIZE HAIL

0403 PM    TENNYSON                  TX   60 MPH WIND
06/16/97   COKE

0502 PM    ABILENE                   TX   60 MPH WIND
06/16/97   TAYLOR

0515 PM    BLACKWELL                 TX   .75 INCH HAIL
06/16/97   NOLAN                          DIME SIZE HAIL

0520 PM    BRADSHAW                  TX   .75 INCH HAIL
06/16/97   TAYLOR                         DIME SIZE HAIL

0529 PM    WINTERS                   TX   .75 INCH HAIL
06/16/97   RUNNELS                        DIME SIZE HAIL
Special weather statement, Jun 16, 10:40 PM CDT, 1 hour 9 minutes before
TXZ071-170400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1040 PM CDT MON JUN 16 1997

...THE SEVERE THUNDERSTORM WARNING FOR IRION COUNTY EFFECTIVE
UNTIL 1120 PM HAS BEEN CANCELLED...
...A FLASH FLOOD WARNING CONTINUES UNTIL 1150 PM CDT FOR SOUTHERN
IRION COUNTY...

SEVERE THUNDERSTORMS HAVE MOVE SOUTHEAST INTO SCHLEICHER COUNTY.
THEREFORE THE SEVERE THUNDERSTORM WARNING FOR IRION COUNTY HAS BEEN
CANCELLED. HOWEVER...A FEW THUNDERSTORMS MAY MOVE ALONG THE SOUTHERN
COUNTY BORDER THROUGH MIDNIGHT...BUT NONE ARE EXPECTED TO BECOME
SEVERE.

15
Local storm report, Jun 16, 11:02 PM CDT, 47 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1102 PM CDT MON JUN 16 1997

TIME(CDT)  .....CITY LOCATION.....   STATE...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    CLYDE                     TX   50 TO 60 MPH WIND
06/16/97   CALLAHAN

0632 PM    DYESS AFB                 TX   .75 INCH HAIL
06/16/97   TAYLOR

0637 PM    NE ABILENE                TX   WIND DAMAGE
06/16/97   TAYLOR                         ROOFS AND TREES DOWN

0645 PM    HAMBY                     TX   WIND DAMAGE
06/16/97   JONES                          ROOFS AND BARNS

0710 PM    COLEMAN                   TX   1 INCH HAIL
06/16/97   COLEMAN                        QUARTER INCH HAIL

0720 PM    COLEMAN                   TX   1.75 INCH HAIL
06/16/97   COLEMAN                        GOLFBALL SIZE HAIL

0750 PM    CROSS CUT                 TX   2.75 INCH HAIL
06/16/97   BROWN                          BASEBALL SIZE HAIL

0805 PM    CROSS PLAINS              TX   .88 INCH HAIL
06/16/97   BROWN                          NICKEL SIZE HAIL

0810 PM    1 W ROBY                  TX   TORNADO
06/16/97   FISHER

0818 PM    ROBY                      TX   HIGH WINDS
06/16/97   FISHER                         BLOWING DUST

0858 PM    NW OF LUEDERS             TX   TORNADO
06/16/97   JONES

0935 PM    ARDEN                     TX   TORNADO
06/16/97   IRION/TOM GREEN

0955 PM    GRAPE CREEK               TX   1 INCH HAIL
06/16/97   TOM GREEN                      QUARTER SIZE HAIL

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:00 PM CDTSevere Thunderstorm WarningSJTFisher50 min
Jun 16, 7:21 PM CDTSevere Thunderstorm WarningSJTBrown64 min
Jun 16, 7:27 PM CDTTornado WarningSJTFisher33 min
Jun 16, 7:45 PM CDTTornado WarningSJTJones50 min
Jun 16, 7:47 PM CDTSevere Thunderstorm WarningSJTCallahan48 min
Jun 16, 8:03 PM CDTTornado WarningSJTBrown47 min
Jun 16, 8:11 PM CDTTornado WarningSJTFisher64 min
Jun 16, 8:13 PM CDTSevere Thunderstorm WarningSJTIrion62 min
Jun 16, 8:34 PM CDTTornado WarningSJTJones46 min
Jun 16, 8:49 PM CDTFlash Flood WarningSJTIrion3 hr
Jun 16, 9:01 PM CDTTornado WarningSJTIrion64 min
Jun 16, 9:21 PM CDTSevere Thunderstorm WarningSJTTom Green64 min
Jun 16, 9:39 PM CDTTornado WarningSJTTom Green66 min
Jun 16, 9:48 PM CDTSevere Thunderstorm WarningSJTCrockett62 min
Jun 16, 10:04 PM CDTSevere Thunderstorm WarningSJTIrion, Schleicher76 min
Jun 16, 10:19 PM CDTSevere Thunderstorm WarningSJTTom Green76 min
Jun 16, 10:22 PM CDTSevere Thunderstorm WarningSJTColeman78 min
Jun 16, 10:52 PM CDTSevere Thunderstorm WarningSJTCrockett63 min
Jun 16, 11:33 PM CDTTornado WarningSJTSutton92 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.